Alert archive / Indiana / Gale Warnings in 2024

Gale Warning 7, NWS Northern Indiana

October 13, 2024

NWS Northern Indiana issued this gale warning at Oct 13, 2024, 4:55 AM EDT. It took effect at Oct 13, 2024, 4:00 PM EDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 13, 2024, 4:55 AM EDT (08:55 UTC)
In effect from
Oct 13, 2024, 4:00 PM EDT
Expired
Oct 14, 2024, 10:00 AM EDT
In force
18 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

721 
WHUS73 KIWX 130855
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
455 AM EDT Sun Oct 13 2024

LMZ043-046-131700-
/O.EXP.KIWX.SC.Y.0059.000000T0000Z-241013T0900Z/
/O.UPG.KIWX.GL.A.0004.241013T2000Z-241014T1100Z/
/O.NEW.KIWX.GL.W.0007.241013T2000Z-241014T1100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
455 AM EDT Sun Oct 13 2024

...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 AM EDT
MONDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 5 AM EDT EARLY THIS
MORNING...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 35 knots
  and waves 6 to 11 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 4 PM this afternoon to 7 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
6 follow-up statements
096 
WHUS73 KIWX 131505
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1105 AM EDT Sun Oct 13 2024

LMZ043-046-132315-
/O.CON.KIWX.GL.W.0007.241013T2000Z-241014T1100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1105 AM EDT Sun Oct 13 2024

...GALE WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EDT MONDAY...

* WHAT...Northwest winds 15 to 25 knots with gusts up to 40 
  knots and waves 6 to 11 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...From 4 PM this afternoon to 7 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
526 
WHUS73 KIWX 131928
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
328 PM EDT Sun Oct 13 2024

LMZ043-046-140330-
/O.CON.KIWX.GL.W.0007.241013T2000Z-241014T1100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 PM EDT Sun Oct 13 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EDT MONDAY...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 35 
  knots and waves 6 to 11 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 7 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
224 
WHUS73 KIWX 140221
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
1021 PM EDT Sun Oct 13 2024

LMZ043-046-141030-
/O.CON.KIWX.GL.W.0007.000000T0000Z-241014T1100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1021 PM EDT Sun Oct 13 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EDT MONDAY...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 35 
  knots and waves 8 to 12 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 7 AM EDT Monday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
469 
WHUS73 KIWX 140754
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
354 AM EDT Mon Oct 14 2024

LMZ043-046-141100-
/O.CON.KIWX.GL.W.0007.000000T0000Z-241014T1100Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
354 AM EDT Mon Oct 14 2024

...GALE WARNING REMAINS IN EFFECT UNTIL 7 AM EDT THIS MORNING...

* WHAT...Northwest winds 20 to 30 knots with gusts up to 35 knots
  and waves 8 to 12 feet expected. Wind subsiding to 15 to 25
  knots. Waves subsiding this afternoon to 3 to 5 feet. 

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 7 AM EDT this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
845 
WHUS73 KIWX 141031
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
631 AM EDT Mon Oct 14 2024

LMZ043-046-141400-
/O.EXT.KIWX.GL.W.0007.000000T0000Z-241014T1400Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
631 AM EDT Mon Oct 14 2024

...GALE WARNING NOW IN EFFECT UNTIL 10 AM EDT THIS MORNING...

* WHAT....North winds 15 to 25 knots diminishing to 10 to 15
  knots. Gusts up to 35 knots early this morning. Waves 7 to 10
  feet subsiding to 3 to 5 feet.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 10 AM EDT this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for hazardous conditions.

&&

$$
610 
WHUS73 KIWX 141343
MWWIWX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Northern Indiana
943 AM EDT Mon Oct 14 2024

LMZ043-046-142145-
/O.EXP.KIWX.GL.W.0007.000000T0000Z-241014T1400Z/
/O.NEW.KIWX.SC.Y.0060.241014T1400Z-241017T0000Z/
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
943 AM EDT Mon Oct 14 2024

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...
...GALE WARNING WILL EXPIRE AT 10 AM EDT THIS MORNING...

* WHAT...North winds 15 to 25 knots with gusts up to 30 knots 
  and waves 6 to 9 feet expected.

* WHERE...Michigan City IN to St Joseph MI.

* WHEN...Until 8 PM EDT Wednesday.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this gale warning went out at Oct 13, 2:18 AM EDT, 2 hours 37 minutes earlier. Its key messages:

  • * Chance for scattered showers and an isolated storms late this afternoon into tonight north of US 6. * Lake effect rain showers likely near Lake Michigan late tonight through Monday night. * Notably colder Monday through Wednesday with frost and freeze conditions possible.
Area forecast discussion, Oct 13, 2:18 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
218 AM EDT Sun Oct 13 2024

.KEY MESSAGES...

* Chance for scattered showers and an isolated storms late this
  afternoon into tonight north of US 6.

* Lake effect rain showers likely near Lake Michigan late
  tonight through Monday night.

* Notably colder Monday through Wednesday with frost and freeze
  conditions possible.

&&

.DISCUSSION...
Issued at 217 AM EDT Sun Oct 13 2024

Elevated convection associated with pronounced frontal scale
circulation through srn MI into nw OH will fade in time through
daybreak as sfc wave lifts out into wrn OH. Otherwise attention
turns toward potent secondary disturbance over nw MN attm as it digs
sharply sewd into nw OH by late evening. Warm advection in tandem
with intense dpva will allow for a resurgence of showers and perhaps
another rumble of thunder through cntrl/srn MI and of which may poke
into far nrn/ne IN late this aftn. Will adjust pops accordingly
given strong cams based consensus guidance.

Upper wave will sharpen a bit further overnight as it amplifies into
wrn NY by Mon morning and support a decaying/fracturing deformation
zone to spread north to south Sun night with diminishing showers.
Meanwhile with passage of upper wave, strong cold advection spreads
in with rapid lake shower development as low level thermal trough
explodes across lake Michigan. Quandry with intense early season
events is how significant lake based instability modulates lake
convergence zone with preponderance of 00Z based cams suggesting as
much. This is fitting given the elongation of upper trough axis
which would favor much of this development steering west out of
the northwest portion of the CWA Mon aftn and night and sitting
just off the ern shoreline. Will make substantial changes to
pops in this time frame to account.

Relaxation/weakening of upper trough axis will allow diminishing
lake banded showers to spread east late Tue before ending
overnight. Inland clearing and ridging likely to yield frost
east/northeast outside lingering lake based stratocu plume but
more widespread threat anticipated for Wed and Thu mornings.

Temps generally quite cool through most of the period although
strong moderation and sharply warmer weather expected late week as
broad and deepening swrly flow aloft develops.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 116 AM EDT Sun Oct 13 2024

Showers and thunderstorms continue to percolate just north of
KSBN along a baroclinic zone there. Confidence is medium0-high
that this activity will remain north of KSBN, diminishing within
a few hours. MVFR stratus is noted upstream of KSBN and
therefore, the skycover trend was adjusted downward. However,
uncertainty exists with how this stratus seeps into KFWA.
Showers are most likely at KSBN very late this afternoon as a
cold front a stout upper- level trough sweep through. KFWA
could be on the southern edge of this activity, so I've hedged
with a PROB30 for the time being.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 5 AM EDT early this morning for
     LMZ043-046.
     Gale Watch from this afternoon through Monday morning for
     LMZ043-046.

&&

DISCUSSION...T
AVIATION...Brown
Hazardous weather outlook, Oct 12, 3:28 PM EDT, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
328 PM EDT Sat Oct 12 2024

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-131930-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
328 PM EDT Sat Oct 12 2024 /228 PM CDT Sat Oct 12 2024/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a potential of frost Monday, Tuesday, and Wednesday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-131930-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
328 PM EDT Sat Oct 12 2024

...GALE WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH MONDAY
MORNING...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

Hazardous conditions for small craft are likely late Sunday into
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:08 PM EDTSmall Craft AdvisoryIWX9 hr

Nearby

Gale Warnings in Indiana, 2024Every gale warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.